The inner ear can be affected by diseases of different origin, which are generally poorly understood. Inner ear damage results in impaired hearing and/or balance, depending on whether the damage is located in the cochlea and/or the vestibule (or labyrinth).
Acute Unilateral Vestibulopathy (AUV)
- AUV, also called vestibular neuritis, cause a severe acute vertigo. It is an orphan, or rare, disease (annual incidence of 3.5 to 15.5 per 100,000 persons) that typically occurs between the ages of 30 and 60 years.
- Key signs and symptoms are acute onset of spinning vertigo, postural imbalance and nausea as well as a horizontal rotatory nystagmus beating towards the non-affected side, a pathological head-impulse test and no evidence for central vestibular or ocular motor dysfunction.
- The cause of AUV is not clear cut, but may have viral, traumatic, vascular, autoimmune or infectious origins.
- An AUV is diagnosed by clinical examination, patient history and, in complex cases, laboratory tests.
Sudden SensoriNeural Hearing Loss (SSNHL)
- SSNHL is also known as sudden deafness and belongs to the group of rare conditions that affect the inner ear. Hearing loss is rapid (instant or in <72 hours) and typically unilateral. The loss is >30 decibels (or a 1000-fold reduction of sound perception). It is often accompanied by tinnitus and vertigo and a significant increase in risk of falling.
- SSNHL most commonly affects people over 45 years of age.
- SSNHL occurs with the damage or loss of sensory hair cells (sound detectors), the sensory neurons (conducting auditory information to the brain), or their connections.
- While the cause of most cases is unknown (idiopathic in 71% of cases), other possible causes include:
- infectious (12.8%) or otologic (4.7%) diseases
- traumatic injury including noise (4.2%), vascular/hematologic issues (2.8%), neoplasia (2.3%), or other (2.2%)
Ototoxicity and Cisplatin-induced ototoxicity
- Ototoxicity is the toxic effect of substances, such as solvents, foods and pharmaceuticals, on the inner ear. Some pharmacologic therapies can affect cochlear or vestibular tissue depending on their sensitivity. When administered orally, intravenously or intramuscularly, drugs spread throughout the body and reach the inner ear, entering the labyrinth liquids, vestibular and cochlear tissues. Substances can then damage the membranes and intracellular organelles of the hair cells. Such damage can lead to symptoms of vertigo, tinnitus and hearing loss, which may even progress to complete deafness.
- A wide range of drugs can cause this damage including:
- Antibiotics belonging to the aminoglycoside class
- Aspirin and some non-steroidal anti-inflammatory drugs
- Quinine antimalarial drugs
- Platinum salts, including cisplatin, used in chemotherapy
- The damage is typically bilateral and is a limiting factor for the chemotherapy, requiring dose-adjustment and occasionally a change in chemotherapy protocol.
- Platinum-based agents such as cisplatin, carboplatin and oxaliplatin, alone or in combination, are often used to treat a wide variety of cancers. However, ototoxicity leading to hearing loss and tinnitus is one of the common and often severe adverse effects.
- Cisplatin is used in 25% of primary chemotherapeutic treatment of various cancers. Hearing loss with cisplatin is seen in more than 30% of adults and observed to varying degrees in >70% of treated children. The hearing loss is also progressive with each successive chemotherapy cycle and irreversible.
- Patients with tinnitus hear subjective noises (i.e. noises not heard by those around them), which consist of buzzing or whistling in one or both ears or in the head, in the absence of any external sound source. These disturbances can be the symptom of Ménière’s disease, a neuronoma or otosclerosis, or they can follow any kind of hearing loss.
- Predisposing factors to tinnitus include exposure to noise, past history of head injury, barotrauma, vascular disorders, severe anemia, and ototoxic drugs.
- Tinnitus adversely affects 26% of patients’ quality of life by interfering with daily activities, such as reading, sleeping, concentrating on complex tasks and interacting socially. Patients suffering from tinnitus also have a higher risk of anxiety and depression.
Benign paroxysmal positional vertigo (BPPV)
- BPPV is one of the most common causes of vertigo. The onset is sudden and recurrent attacks usually continue for 3 weeks to a month, after which the attack frequency decreases. It typically occurs between the ages of 50 and 70 years old and is more frequent in women. BPPV is a good example of paroxysmal (alternating between quiescent phases and severe attacks) dysfunction of the inner ear.
- Patients with BPPV have an impression of discomfort after attacks, and being apprehensive about readopting the position which triggered the problem. They may also have sensations of instability or feeling inebriated.
- Ménière’s disease is a chronic vestibular pathology described for the first time in 1861 by Prosper Ménière. It is characterized by recurrent and unpredictable.
- Patients suffer from a combination of rotatory vertigo crises from 20 minutes to 2-3 hours (even up to 6 hours in some patients), hearing loss and tinnitus.
- In Europe, 1 out of every 5000 persons is affected, women more frequently than men between 20 and 60 years old.
- Patients with migraine may have recurrent attacks of vertigo that vary in duration and severity (from a few seconds to 2-3 days). Attacks can occur independently of the migraine (in up to 50% of cases).
- Vestibular migraine was shown to occur in 17% of patients with migraine. It is the second leading cause of vertigo in migraine patients, after BPPV.
- The average age at diagnosis is ~44 years old, and it occurs more predominantly in women than men.
- The pathophysiological origin of migraine-associated vertigo has not been clearly established and may involve both central (brain) and peripheral (vestibular) structures.
- Current therapies only treat the symptoms and are only intended to reduce the intensity and severity of the acute attacks.